As promised, my successful tapering off Effexor (Venlafaxine)

Posted by sheffieldsmith @sheffieldsmith, May 31, 2020

Below you will find the tapering plan that I used to successfully wean myself off Effexor (Venlafaxine). Feel free to share this with your doctor If you would like. I researched and came up with this plan, which was approved by my doctor, although she thought I could probably have weaned myself off sooner. But the reality is that we all have differing tolerance levels for tapering and weaning off this powerful drug from our bodies. Some people can taper faster, but usually not those who have been on this drug for years (like myself, since October 2002). I tapered off EffexorXR 150mg capsules about 5 years ago down to 75mg, and was on that maintenance dosage for a couple of years until I started weaning off the 75mg a year ago in April 2019. As of October, 2029, I’ve been withdrawal symptom free, but I still have occasional periods of anxiety when triggered. But I realize these waves of anxiety will soon pass, and I cope by deep breathing, taking a walk, having a cup of chamomile tea, etc. Cutting my exposure to watching upsetting news has really helped a lot as well. These days I seek things that bring joy and peace in such a turbulent world. Wishing you all a successful weaning off this powerful drug.

Weaning off Venlafaxine XR 75mg (Effexor-(extended release)capsules:
Weaning plan off plan that worked for BSS:
1. Inform your doctor you are tapering down from 75 mg Venlafaxine and ask them to prescribe 37.50 tabs to help with tapering doses (1/2 dosage down from 75 mg Venlafaxine capsules). The tabs are easier to cut into halves and quarter dosages than counting out beads from the capsules.
2. Begin your taper only after you are on a non-withdrawal symptomatic dosage level. If you were having w/d symptoms at 75 mg, you’ll need to go back to the level at which you were symptomless and stay there for 2-3 weeks before deceasing to a slow taper. NOTE: after successfully tapering from 150mg Venlafaxine down to 75mg for a month, I was unable to tolerate a drop cold turkey from a daily dosage of 75mg down to 37.50mg (50%) without having bothersome withdrawal symptoms of dizziness, brain fog, brain zaps, and nausea. So after researching various tapering plans, I came up with a slower tapering schedule my body could tolerate to finish the tapering from 75mg to 37.50mg, and then on to complete the tapering. Your body may even need slower tapering, so adjust according.
3. Week 1-2: Take 75mg caps MWFSu; take 37.50mg tab on alternate days Tu,Th, Sa. At the end of week 2, if you only have relatively mild to no withdrawal symptoms, proceed to week 3. IMPORTANT: If you have intolerable symptoms, adjust to a slower tapering schedule by adding an additional 1/2 tab on the alternate days (or take a total of one and a half 37.50 tabs on alternate days). You’ll then have to tweak the rest of your tapering schedule. If all goes well, proceed with week 3.
4. Week 3-4: Cut a few 37.50 tabs in half with a pill cutter or exacto knife blade to create quarter pieces. Take 37.50mg tab on MWFSu and take 3/4 tab on alternate days Tu, Th, Sa.
5. Week 5-6: Take 3/4 of a tab MWFSu, and take 1/2 tab on alternate days Tu, Th, Sa. If only mild symptoms, proceed to week 5.
6. Week 7-8: Take 1/2 tab on MWFSu; and take 1/4 tab on alternate days Tu, Th, Sa. If no symptoms, continue to week 7.
7. Week 9-10: Take 1/4 tab on MWFSu; and take 1/8 tab (cut 1/4 tabs in half) on alternate days Tu, Th, Sa. *Notice the quartering of doses into crumbs now…very important to keep small dosage tapering to remain withdrawal symptom free.
8. Week 11-12: Take 1/8 tab crumb on MWFSu; take none on alternate days Tu, Th, Sa. *If skipping alternate days produces symptoms, stay on 1/8 tab crumbs for a couple of weeks before alternating skip days for a couple of weeks.
You’ll find that this schedule may have to be tweaked for you by extending the time you stay on a taper…possibly up to 3-4 weeks before beginning a new tapering down. It all depends on how you tolerate the first two weeks.

Interested in more discussions like this? Go to the Depression & Anxiety group.

@tilajesus

Please will somebody help whit the tapering off venlafaxine XR 75mg don't want to go wrong I invested money on Compaund effexor.

Jump to this post

tilajesus
Did your doctor prescribe a percentage decrease or mg cuts? Of course it's hard to know how much of a cut you can tolerate but a 10% cut is often well tolerated without side effects provided you space out the cuts by a minimum of 2-6 weeks. You could also decrease beads like some here have done. My doctor wanted me to taper off fentanyl faster than I was comfortable doing but after talking to her she did as I asked.
I definitely wouldn't do a 50% cut or go from 37.5 to zero especially in 1 week's time.
You could also ask you doctor to increase the taper percentage but I would probably increase the time between cuts if I did that.
Remember, when it comes to Effexor speed is your enemy. I would much rather go slower than necessary and increase my chances of not having any withdrawal effects.
Good luck,
Jake

REPLY
@sheffieldsmith

Your welcome, Ellen. I hope you find the peace you seek from weaning off this addictive drug that carries so many undesirable side effects. Enough is enough.

Jump to this post

Ellen, Congratulations you are a brave Lady.Im so afraid to start tapering,75mg of Venlafaxine XR.I have now your schedule I want to use it.Thank you.Have a good day.

REPLY
@jakedduck1

tilajesus
Did your doctor prescribe a percentage decrease or mg cuts? Of course it's hard to know how much of a cut you can tolerate but a 10% cut is often well tolerated without side effects provided you space out the cuts by a minimum of 2-6 weeks. You could also decrease beads like some here have done. My doctor wanted me to taper off fentanyl faster than I was comfortable doing but after talking to her she did as I asked.
I definitely wouldn't do a 50% cut or go from 37.5 to zero especially in 1 week's time.
You could also ask you doctor to increase the taper percentage but I would probably increase the time between cuts if I did that.
Remember, when it comes to Effexor speed is your enemy. I would much rather go slower than necessary and increase my chances of not having any withdrawal effects.
Good luck,
Jake

Jump to this post

It’s so true. I tapered off 100mg in a two week time period. I was really sick. It was a traumatizing experience. Slow, very slowly is your friend.

REPLY

I just finished my slow tapering off of Effexor. Now I feel so over emotional and so oversensitive.
I just feel like crying all the time. Also, now I have increase in food cravings too. Not good when trying to lose weight.

REPLY

Could you please tell me how you tapered from 150mg to 75 mg? I am 80 years old with osteoporosis and a recent compression fracture. I would so appreciate hearing from you. Thank you.

REPLY
@tilajesus

Please will somebody help whit the tapering off venlafaxine XR 75mg don't want to go wrong I invested money on Compaund effexor.

Jump to this post

I’m in Australia and I am tapering by opening the capsule and counting the beads. I’ve been tapering for months and am down to 10mg

REPLY

I’m in Australia and I am tapering by opening the capsule and counting the beads. I’ve been tapering for months and am down to 10mg. I have more withdrawals now on such a low dose. I do not do well taking this medication every other day – the symptoms are too much. Hopefully by next week it will be out of my life. It is really challenging to get off this.

REPLY

@caro777
I wouldn’t take this medication on an every other day basis. Because of the short half-life of Effexor it’s effects are usually no longer active within 1 day and completely out of your body within about one to 5 days.
Withdrawal symptoms usually are the results of a taper that is too fast.
Jake

REPLY

@artsy6013
I have read through this thread and can’t understand why people are tapering off their meds. If you said that you have been feeling really good for a long time and wanted to try to taper off meds gradually, I would understand.
I am on a high dose of Effexor xl and Wellbutrin xl which I take once a day every day.
I though about decreasing meds and asked my psychiatrist for his opinion. He said if I was doing well, why change anything? I trust him and I have the type of major depression that, untreated, has left me hospitalized on three occasions. I would be scared to death to experience that situation again and so I stay on my meds.
Is there something wrong with my thinking on this?

REPLY
@artsy6013

@artsy6013
I have read through this thread and can’t understand why people are tapering off their meds. If you said that you have been feeling really good for a long time and wanted to try to taper off meds gradually, I would understand.
I am on a high dose of Effexor xl and Wellbutrin xl which I take once a day every day.
I though about decreasing meds and asked my psychiatrist for his opinion. He said if I was doing well, why change anything? I trust him and I have the type of major depression that, untreated, has left me hospitalized on three occasions. I would be scared to death to experience that situation again and so I stay on my meds.
Is there something wrong with my thinking on this?

Jump to this post

If a person is feeling well I would think it a good idea to remove any toxic physchiatric drug from your system and see what happens. She may feel just fine once she’s off. She can always reinstate if necessary.

REPLY
Please sign in or register to post a reply.